Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 5:45 PM CDT for Jeff Davis County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1997, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 15, 1997, 6:35 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 152245 RRA SVRMAF TXC243-152335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 545 PM CDT SUN JUN 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN JEFF DAVIS COUNTY AT 544 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 57 MILES WEST OF FORT DAVIS OR 21 MILES WEST OF VALENTINE MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... VALENTINE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:58 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 15, 2:58 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 255 PM CDT SUN JUN 15 1997 SHWRS HAVE DVLPD DURG THE PAST HR NR THE TX MTNS WITH MSTLY 20-30 DBZ ECHOES OCCURRING ATTM ACR REEVES/PECOS COS. TOPS REMAIN BLO 30K FT WITH MOVMT 240/30KT. 19Z SFC ANLYS/ADAP INDCS SWLY FLOW ACR FA WITH DWPNTS LWR-MID 50S NRN AREAS AND LWR 60S S AND NO DISCERNABLE BNDRYS. UPR LVL LOW CNTRD OVR SRN NV/EXTRM NWRN AZ WITH MODELS IN GOOD AGRMT WITH THE LOCATION AND STRENGTH OF LOW. BELIEVE CNVTN ATTM RESULT OF INCRG MID LVL WNDS AS SWRN U.S. LOW STARTING TO EJECT EWD. SHWRS/TSTMS WILL BE POSSIBLE ACR ENTIRE FA TNGT. WOULD FAVOR WRN AREAS EARLY THIS EVENING THOUGH WITH BETTER CHCS ACR CNTRL/ERN SECTIONS LATER AS ACTVTY MOVS INTO BETTER LOW LVL MSTR. PROGS INDC LOW LVL FLOW E OF MTNS TO BACK SMWHT THIS EVE THUS LOW CLDS POSSIBLE MAINLY E OF ERN NM/TX BDR AFT MIDN. PER COORD WITH LBB WILL INCL ERN TIER OF COS (BORDEN-REAGAN) WITH SVR MENTION WHERE BETTER CAPES/LOW LVL FLOW PROGD. AS UPR LOW ACCELERATES EWD MON...UPWARD FORCING BECOMES ESTABLISHED ESPECIALLY OVR NRN/ERN SECTIONS. SFC LOW FCST OVR NWRN TX MON AFTN WITH DRYLN NR AMA-LBB-MAF LINE PER SWODY2. UPSHOT IS THAT SVR POTENTIAL MORE FAVORABLE MON AFTN ACR ERN PERMIAN BASIN AS MID LVL COOLG WITH THE APCHG TROF AND STG DAYTIME HEATING CREATE A VERY UNSTBL AMS AS LI/S FCST BETWEEN MINUS 8-10 AND CAPES NEAR 3000 J/KG. POPS WILL REFLECT BETTER CHCS E...AND ACTVTY LINGERING ERN SECTIONS MON NGT. BF MAF 65/91 40/30 CNM 61/91 40/20 MRF 56/84 30/20 P07 67/92 60/40
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:02 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Jun 15, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 47 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.